Alert archive / Michigan / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 100, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at Aug 15, 2003, 3:31 PM EDT for Monroe County, Michigan. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2003, 3:31 PM EDT (19:31 UTC)
- Expired
- Aug 15, 2003, 5:00 PM EDT
- In force
- 89 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Monroe County, MI
The radar
The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.5 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1400 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:30 PM EDT, 1 minute earlier.
Area forecast discussion, Aug 15, 3:30 PM EDT, 1 minute before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EDT FRI AUG 15 2003 IN THE SHORT RANGE... THUNDERSTORMS EMBEDDED IN HIGHER CAPE/THETAE AXIS ACROSS SOUTHERN LOWER MICHIGAN ARE LIKELY TO CONTINUE THROUGH THE LATE AFTERNOON HOURS AND INTO THE EARLY EVENING. HOWEVER... GIVEN THAT THESE STORMS ARE LARGELY THERMODYNAMICALLY DRIVEN WOULD EXPECT TO SEE A FAIRLY RAPID DIURNAL DECREASE THIS EVENING. AGAIN... HIGH PWS...CAPE VALUES IN EXCESS OF 2KJ/KG... AND WEAK WIND FIELDS ALOFT SUPPORT LOCALLY HEAVY DOWNPOURS DURING THIS TIME. NEXT CONCERN IS MAJOR SHORTWAVE COMING OVER THE TOP OF THE RIDGE TONIGHT AND SATURDAY. THERE IS A SIGNIFICANT AMOUNT OF INSTABILITY IN PLACE ALL ACROSS THE LOWER GREAT LAKES IN ADVANCE OF THE FRONT... AND THE DEGREE OF COVERAGE AND INTENSITY OF CONVECTION FOR SOUTHERN LOWER DEPENDS LARGELY ON TIMING. IN SHORT... MODEL TRENDS HAVE BEEN TO SPEED UP THE FRONTAL PASSAGE FOR SOUTHERN LOWER MICHIGAN TOMORROW. THIS SEEMS ENTIRELY LIKELY GIVEN THE ORIENTATION OF THE UPPER FLOW TO THE SURFACE BOUNDARY. IN FACT... ETA MID TROPOSPHERIC WINDS OF 50 KTS OVER THE BOUNDARY WILL HELP IN THAT REGARD. BOTH ETA AND GFS ESSENTIALLY HAVE THE FRONT OUT OF THE STATE BY 18Z... MINIMIZING OUR CHANCES OF BOTH THUNDERSTORMS AND SEVERE THUNDERSTORMS. PLUS STORMS THAT DO DEVELOP SATURDAY AFTERNOON WILL HAVE A STRONG AND FAST SOUTHERLY COMPONENT TO THEM AND LIKELY QUICKLY EXIT THE AREA. IN ESSENCE... WILL KEEP CHANCE POPS GOING TOMORROW MOST AREAS (MORNING NORTH... AFTERNOON SOUTH)... BUT KEEP THEM ON THE LIGHT SIDE. MODEL TEMPS PRETTY MUCH ACCEPTED ALTHOUGH HAVE JACKED DEW POINTS UP TONIGHT AND SATURDAY JUST A TAD. FOR MEDIUM RANGE FORECAST... HAVE OPTED TO PUT CHANCE OF THUNDERSTORMS INTO LATE WEDNESDAY/WEDNESDAY NIGHT TIME FRAME IN RESPONSE TO NEXT WAVE AS FORECAST BY LATEST GFS. OTHERWISE NO SERIOUS CHANGES TO THE GOING FORECAST EXCEPT TO BUMP TEMPS A TAD. .DTX...NONE. EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, Aug 15, 5:30 AM EDT, 10 hours 1 minute before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 530 AM EDT FRI AUG 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOWER MICHIGAN .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ANYTIME TODAY ACROSS ALL OF SOUTHEAST MICHIGAN. HOWEVER...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. ANY THUNDERSTORM THAT FORMS TODAY WILL MOVE TO THE EAST OR SOUTHEAST AROUND 15 MPH. THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL. THE THUNDERSTORMS WILL MOVE SLOWLY...SO LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. THE THUNDERSTORMS WILL END BY THIS EVENING AS A WEAK TROUGH OF LOW PRESSURE MOVES EAST OF MICHIGAN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE THREAT OF THUNDERSTORMS AND SEVERE WEATHER WILL END AS A COLD FRONT MOVES SOUTH OF MICHIGAN BY LATE SATURDAY AFTERNOON. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST MICHIGAN ON TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. && STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE WEB SITE HTTP://WWW.CRH.NOAA.GOV/DTX/ (ALL LOWER CASE) RBP
Nearby
Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.